Nebraska, 2025

Hail and Damaging Winds in Nebraska, May 18 to 19, 2025

May 18 to 19, 2025 · NWS OAX · 4 events in 4 counties and zones

On May 18, 2025 and into the morning hours of May 19, 2025, a negatively tilted mid- to upper-level trough advancing into the central Plains helped spawn a surface low over eastern Colorado. A warm front associated with this system became nearly stationary just south of the Nebraska-Kansas border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On May 18, 2025 and into the morning hours of May 19, 2025, a negatively tilted mid- to upper-level trough advancing into the central Plains helped spawn a surface low over eastern Colorado. A warm front associated with this system became nearly stationary just south of the Nebraska-Kansas border. North of the front, elevated instability, increasing low-level moisture, and 35+ kt deep-layer shear along with a strengthening low-level jet supported the development of strong to severe elevated thunderstorms during the evening and overnight hours.

Most hail reports remained sub-severe, including 0.88-inch hail in Jefferson County and 0.75-inch hail in Pawnee County. However, pockets of strong to severe wind gusts were observed behind the main convective activity. These were likely enhanced by downward momentum transfer from the intensifying low-level jet, aided by evaporating anvil-level precipitation and steep lapse rates. Several reports of thunderstorm wind damage were received overnight. In Colfax County, public reports noted tree damage and structural impacts to porches and roofs. In Lancaster County, Emergency Management reported tree limbs down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 18, 5:54 PM CST, 2 hours 37 minutes earlier. Its key messages:

  • Severe weather potential returns this evening into the overnight hours (15-30% chance), especially in southeast NE and southwest IA. Hail and heavy rain, leading to localized flooding, will be the primary threats. However, strong winds and a brief tornado cannot be ruled out.
  • Additional chances for severe weather are expected Monday afternoon and evening (15-40% chance), again focused on southeast NE and southwest IA. All severe weather hazards will be possible.
  • Scattered showers and a few storms may linger through Tuesday and Wednesday. On-and-off rain chances (20-45%) continue from Friday into the weekend, but rainfall looks light will little no risk risk of severe weather.
Area forecast discussion, May 18, 5:54 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
654 PM CDT Sun May 18 2025

.KEY MESSAGES...

- Severe weather potential returns this evening into the
  overnight hours (15-30% chance), especially in southeast NE
  and southwest IA. Hail and heavy rain, leading to localized
  flooding, will be the primary threats. However, strong winds
  and a brief tornado cannot be ruled out.

- Additional chances for severe weather are expected Monday
  afternoon and evening (15-40% chance), again focused on
  southeast NE and southwest IA. All severe weather hazards will
  be possible.

- Scattered showers and a few storms may linger through Tuesday
  and Wednesday. On-and-off rain chances (20-45%) continue from
  Friday into the weekend, but rainfall looks light will little
  no risk risk of severe weather.

&&

.DISCUSSION...
Issued at 215 PM CDT Sun May 18 2025

     Today and Tonight...

A negatively tilted mid to upper-level trough advancing into the
central Plains has spun up a surface low over eastern CO early this
morning. As of 1:30 PM, surface analysis places the low over
northeast CO with an associated warm front draping to the southeast
across KS. Highs this afternoon are expected to reach the 70s, with
moisture transport increasing through the day. The will bring a
gradual increase in cloud cover through the afternoon.

Showers and thunderstorm chances will increase this evening and into
the overnight period, with the potential for some strong to severe
storms. The severity and nature of the hazards will largely depend
on the northward progress of the warm front. Areas near and south of
the front will encounter increasing instability (SBCAPE values of
1500-2500 J/kg) and steep mid-level lapse rates, creating a
favorable environment for surface-based convection capable of all
severe weather hazards.

CAM guidance continues to stall the front near the NE/KS border,
which keeps potential for surface-based convection, i.e. more of a
tornado and damaging wind threat, on the lower end for our area.
However, a slight shift in the front's position north or south could
alter this treat, especially for areas in southeast NE.

North of the warm front, model soundings indicate sufficient
elevated instability, coupled with 35+ kts of deep-layer shear and a
strengthening LLJ to support organized elevated convection. CAMs
initiate this convection to our southwest this evening before
pushing it into the area and increasing coverage overnight (PoPs 70-
95 %). The primary hazards associated with this elevated convection
will be hail (up to 1-2") with any stronger updrafts. Storm
intensity will likely decrease overnight as the activity moves
northeastward and out of the more favorable instability.

Additionally, CAM guidance, particularly the HRRR, along with weaker
signals in the Fv3 and ARW, suggest the potential for pockets of
severe wind gusts (up to 65 mph) during the overnight hours. This
would occur behind the main convective activity, as the evaporating
of anvil-level precipitation through steep lapse rates (7-8 deg/km)
promote downward momentum transfer from the strengthening LLJ.
Certainly a signal worth monitoring overnight.

Localized flooding will also be a concern overnight, given the
potential for multiple rounds of heavy rainfall. PWAT values up to
1.50" (above the 90th percentile of sounding climatology for the
area in mid-May) and warm cloud depths of 3000-3500m support the
possibility of localized flooding, warranting hydrological
monitoring through the night. While the intensity of any ongoing
storms should diminish by early morning, scattered showers and
thunderstorms and expected to persist into Monday.

     Monday...

Scattered showers and thunderstorms are expected to continue into
Monday morning (PoPs 30-70%). A brief lull in activity is
anticipated by late Monday morning into the afternoon. Severe
weather potential returns Monday afternoon and evening as the
aforementioned surface low lifts to the northeast and stalls over
central NE by midday before beginning to deepen southward.

Gradual clearing from west to east is expecting during the
afternoon, and high temperatures will depend on the extent of the
clearing. Areas that remain under cloud cover may only reach the
60s, while areas that experience more sunshine could warm into the
80s. Dewpoints are forecast to rise in the 60s, with some locations
potentially reaching the low 70s in the afternoon. Destabilization
will hinge on the degree and timing of clearing cloud cover and
lingering convective debris. Model guidance suggests a narrow
corridor of 2500-3000+ J/kg of SBCAPE, with a weak eroding cap in
place. The RAP appears to be the outlier, with SBCAPE exceeding 4000
J/kg in a narrow swatch over eastern NE.

A few uncertainties still remain within the mesoscale details. Deep-
layer shear will be sufficient (40+ kts), but the stronger low-level
shear currently appears to reside just north and east of the most
unstable air. That said, a narrow zone of overlap between the two
remains possible. Proximity to the surface low may also enhance
veering of the low-level wind profile, adding to any tornadic
potential.

Storms are expected to initiate in the afternoon with an initial
supercell storm-mode capable of all hazards before upscale growth
and a more messy storm mode takes over. Hail (2+ inches in diameter)
and tornadoes will be possible in storm that can remain semi-
discrete. Storms will progress eastward into the evening. Scattered
showers and thunderstorms are likely through the overnight period,
though severe potential will dwindling down with decreasing
instability into the overnight period.

Once again, localized heavy rainfall and flooding will be a concern.
PWAT values will range from 1.00 to 1.50" with deep warm cloud
depth, supporting efficient heavy rainfall processes. The greatest
localized flooding risk will be over southeast NE and southwest IA,
which are currently under a Slight Risk (level 2 out of 4) for
excessive rainfall per the WPC.

     Tuesday and Beyond...

Tuesday will bring lingering showers and cloud cover (PoPs 40-80%).
As a result, high temperatures will remain on the cooler side,
generally in the 50s and 60s. Light rain chances will persist into
Wednesday (PoPs 20-45%) as the backside of the departing low remains
over the region. This will bring another day of cooler temperatures
with highs in the 50s and 60s. By Thursday. surface high pressure
will begin to build into the area, offering the best opportunity for
sunshine this week. Highs on Thursday are expected to rebound
slightly, with highs climbing into the upper 60s to low 70s. Light
precipitation chance return Friday into the weekend (PoPs 15-30%) as
a shortwave disturbance moves across the northern Plains. At this
time, severe weather potential appears low. Highs are expected in
the 70s through this period.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 649 PM CDT Sun May 18 2025

Breezy easterly winds are blowing at about 15-22 knots with
occasional gusts of 25-35. This will generally continue over the
next 24 hours. The primary concern with the forecast through
this TAF period will be the lowering cloud bases and visibility
brought on by a wave of thunderstorms and showers pushing in
from the southwest this evening. The first wave will bring the
heaviest rain and best chance of lightning, thunder, hail, and
downbursts with activity weakening into generally rain showers
and thundershowers by Monday morning. MVFR conditions develop
around midnight tonight with some IFR conditions mixing in by
sunrise.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Wood
AVIATION...Nicolaisen
Hazardous weather outlook, May 18, 7:59 PM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
859 PM CDT Sun May 18 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191600-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
859 PM CDT Sun May 18 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Severe weather potential continues into the overnight period
(15-30% chance), especially in southeast NE and southwest IA. Hail
and heavy rain leading to localized flooding will be the primary
hazards though damaging wind gusts will be possible.

There are additional severe weather chances Monday afternoon
and evening (15-40% chance), primarily in southeast NE and
southwest IA. Large hail, damaging winds, tornadoes, and localized
flooding will all be possible.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

Occasional scattered thunderstorms are possible through
Wednesday, though no more severe weather is currently anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening and overnight.

The radar

The Grand Island radar (KUEX), 100 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
May 18, 8:31 PM CST
Where
Jefferson County, 1.74 mi SE of Gladstone
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.150, -97.280

Trained spotter report of hail up to 0.88 in. in diameter.

Thunderstorm Wind, Lancaster

When
May 18, 11:18 PM CST
Where
Lancaster County, 1.25 mi WNW of Malcolm
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.910, -96.870

Emergency management report of 2 to 3 inch in diameter tree branches down and shingle blown off outbuildings. Wind speed estimated from damage and time estimated from radar.

Hail, Pawnee

When
May 19, 12:39 AM CST
Where
Pawnee County, 2.1 mi SW of Mayberry
Measured
0.75 in hail
Reported by
Public
Coordinates
40.210, -96.350

Public report of hail estimated up to dime size (0.75 inch) in diameter.

Thunderstorm Wind, Colfax

When
May 19, 2:30 AM CST
Where
Colfax County, 2.81 mi S of Clarkson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.680, -97.140

Delayed public report of porch and roof damage. Time estimated based on radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253902, 1253900, 1253903, 1253901.